September 20, 2023 – Medication errors in children taking medications to treat attention deficit hyperactivity disorder (ADD) reported to U.S. poison control centers have increased nearly 300% over 22 years, according to a new study published in the journal Pediatrics has found.
The dramatic jump is likely due to a rise in prescriptions for ADHD medications for children. In 2019, nearly 10% of children in the United States had been diagnosed with ADHD, and about 3.3 million — or about 5% of all children in the country — had received a prescription for an ADHD medication, the authors said of the research.
“Because therapeutic errors are preventable, greater attention should be paid to patient and caregiver education and to the development of improved, child-safe medication dispensing and tracking systems,” the authors wrote.
The researchers analyzed data from the National Poison Data System from 2000 through 2021 for therapeutic errors associated with ADHD medications in patients younger than 20 years of age.
“As medicine changes, it’s fun to look back at some of these things and see how some of these problems have changed,” said Natalie I. Rine, PharmD, co-author of the study and director of the Central Ohio Poison Center at National Children’s Hospital in Columbus.
The researchers identified 124,383 such errors reported to U.S. poison control centers during the study period. The frequency increased by 299%.
Two-thirds (66.6%) of exposures involved children aged 6 to 12 years, three-quarters (76.4%) involved men, and half (50.5%) involved stimulants and related substances. Most (79.7%) therapeutic errors were related to exposure to a single substance. Nearly 83% of patients did not receive treatment in a healthcare institution. Only 2.3% were hospitalized and 4.2% had a “serious medical outcome,” the researchers found.
The most common scenarios were “accidentally taken or given medication twice” (53.9%), followed by “accidentally taken or given someone else’s medication” (13.4%) and “taken or given wrong medication” ( 12.9%), the researchers said. . Two percent involved errors by a pharmacist or nurse.
Rine said simple errors caused the errors, which were likely the result of busy households and distracted caregivers. She said the mistakes can be easily avoided by storing the medications properly, keeping a sheet of the medications to document what was taken and when, and using a pillbox or one of the many apps available can assist in documenting the dispensing of medications.
“I think the most important thing is that a lot of these mistakes are preventable, more than anything,” Rine said.
The increase in ADHD diagnoses among children and subsequent drug prescribing are reasons for the nearly 300% increase in poison control calls. A 2018 study found that the estimated prevalence of ADHD diagnoses among U.S. children and adolescents increased from 6.1% in 1997 to 1998 to 10.2% in 2015 to 2016. The CDC states that in 6 million children and adolescents in ADHD is diagnosed between the ages of 3 and 17. and 62% have received ADHD medication.
Colleen Kraft, MD, a pediatrician at Children’s Hospital Los Angeles, said she wasn’t surprised by the reported increase in errors. In addition to the simple increase in ADHD diagnoses and prescriptions over the past two decades, Kraft said the growing variety of ADHD medications is a cause of more errors.
“Because we have so many more different types of these medications, it’s easy to confuse them, and it’s easy to make a mistake if you’re giving this to a child,” she said.
Kraft also said that since ADHD may have a genetic component, some parents with undiagnosed and untreated ADHD may be responsible for their child’s medication, a scenario ripe for mistakes.
Not all ADHD medicinal overdoses are the same, Kraft pointed out. Doubling up on a stimulant such as methylphenidate, commonly known as Ritalin, or the combination of amphetamine and dextroamphetamine, or Adderall, can cause headaches, suppress appetite, and cause stomach upset, although these symptoms usually go away within a few hours.
But, she noted, the use of alpha-1 adrenergic blockers is more concerning. Medications such as guanfacine and clonidine are also used to treat high blood pressure and sedate you. A double dose can cause blood pressure to drop to dangerous levels.
The main limitation of the study was self-reporting bias, which the researchers say may have led to underreporting of cases. Not every case of error involving a child taking ADHD medications is reported to poison control, as some take a wait-and-see approach and may not call if their child has no symptoms.
“Our data is only as good as what the callers report to us,” Rine said.